Tennessee, 2018

Damaging Winds in Tennessee, August 16, 2018

August 16, 2018 · NWS OHX · 2 events in 1 county or zone

Widely scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on August 16. Two reports of wind damage were received in Wilson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widely scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on August 16. Two reports of wind damage were received in Wilson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 16, 11:29 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 11:29 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1229 PM CDT Thu Aug 16 2018

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

The forecast has been freshened for hourly trends and small pop
adjustments, but the main idea of the previous forecast holds.
The best chance for showers and thunderstorms today will be across
the northwest half of Middle Tennessee. This area will be under
the greatest influence from shortwave disturbances tracking from
the Mid Ms Valley to the Ohio Valley. PW values approaching 2
inches with ML CAPEs 1000-1500 will bring the potential for a few
strong storms with gusty winds and locally heavy downpours. The
area is under a marginal risk for severe thunderstorms. Lower
pops will be in place for the southeast and Plateau, in the 20-40
percent range for the afternoon. Otherwise, skies will be mostly
cloudy today with sticky highs in the mid 80s to lower 90s.

&&

.AVIATION...
18Z TAF DISCUSSION.

Mainly VFR cigs/vsbys through the next 24 hours. Briefly lower
conditions will occur within scattered showers and thunderstorms,
mainly this afternoon. Winds will reach around 10KT from SSW this
afternoon, then under 10KT from the S tonight.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........13
Hazardous weather outlook, Aug 16, 4:01 AM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Thu Aug 16 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-171015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Look for storms to begin developing across Middle Tennessee today.
Some of the storms will become strong to severe, with damaging
straight-line winds the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal risk of severe storms again on Friday.
Damaging straight-line winds and large hail are the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tomorrow.

In the hours before

Special weather statement, Aug 16, 8:33 AM CST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Nashville TN
933 AM CDT THU AUG 16 2018

TNZ006>008-025>027-161515-
Robertson TN-Dickson TN-Davidson TN-Cheatham TN-Sumner TN-
Montgomery TN-
933 AM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIDSON...NORTHERN
DICKSON...EASTERN MONTGOMERY...NORTHWESTERN SUMNER...CHEATHAM AND
ROBERTSON COUNTIES UNTIL 1015 AM CDT...

At 933 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cross Plains to near Ashland City.
Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Springfield, Ashland City, Clarksville, Goodlettsville, White House,
Millersville, Greenbrier, Coopertown, Ridgetop, Cross Plains,
Portland, Joelton, Pleasant View, Charlotte, Orlinda, Adams, Cedar
Hill, Mitchellville, Cheatham Dam and Whites Creek.

LAT...LON 3665 8639 3657 8645 3621 8682 3609 8748
      3664 8721 3665 8659 3663 8656 3665 8651
TIME...MOT...LOC 1433Z 232DEG 39KT 3655 8678 3631 8698

13
Special weather statement, Aug 16, 11:34 AM CST, 2 hours before
Special Weather Statement
National Weather Service Nashville TN
1234 PM CDT THU AUG 16 2018

TNZ009-010-161815-
Clay TN-Macon TN-
1234 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND CENTRAL
MACON COUNTIES UNTIL 115 PM CDT...

At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lafayette, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lafayette, Red Boiling Springs, Boles, Moss and Bugtussle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3662 8569 3662 8546 3660 8545 3645 8608
      3658 8614 3663 8601
TIME...MOT...LOC 1734Z 248DEG 30KT 3653 8602

13
Special weather statement, Aug 16, 12:55 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
155 PM CDT THU AUG 16 2018

TNZ008-026>028-059-060-062-161945-
Rutherford TN-Williamson TN-Davidson TN-Wilson TN-Maury TN-
Cheatham TN-Sumner TN-
155 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...NORTHWESTERN
RUTHERFORD...NORTHEASTERN MAURY...SOUTHWESTERN SUMNER...WILLIAMSON...
WESTERN WILSON AND SOUTHEASTERN CHEATHAM COUNTIES UNTIL 245 PM CDT...

At 153 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nashville to Spring Hill. Movement was
northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.
Locally heavy downpours will also occur.

Locations impacted include...
Murfreesboro, Franklin, Columbia, Gallatin, Lebanon, Ashland City,
Nashville, Madison, Hendersonville, Smyrna, Brentwood, La Vergne,
Spring Hill, Mount Juliet, Goodlettsville, Nolensville, Forest Hills,
Oak Hill, Belle Meade and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Downpours may lead to localized street flooding. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3644 8633 3578 8645 3568 8691 3570 8709
      3619 8706
TIME...MOT...LOC 1853Z 247DEG 14KT 3618 8672 3571 8685

13
Special weather statement, Aug 16, 1:26 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
226 PM CDT THU AUG 16 2018

TNZ028-062-162000-
Rutherford TN-Wilson TN-
226 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUTHERFORD AND
CENTRAL WILSON COUNTIES UNTIL 300 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rural Hill, or 11 miles southwest of Lebanon, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm. Heavy
downpours will also occur.

Locations impacted include...
Lebanon, Smyrna, La Vergne, Mount Juliet, Watertown, Walterhill,
Rural Hill, Belinda City, Cedars Of Lebanon State Park and
Gladeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3596 8648 3615 8652 3629 8627 3611 8611
      3594 8623
TIME...MOT...LOC 1925Z 253DEG 31KT 3607 8642

13

The radar

The Nashville radar (KOHX), 27 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
August 16, 1:34 PM CST
Where
Wilson County, 2.12 mi SE of Lebanon
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.199, -86.272

Several awnings and tent coverings were blown down at the Wilson County Fairgrounds.

Thunderstorm Wind, Wilson

When
August 16, 1:40 PM CST
Where
Wilson County, 1.22 mi SE of Doaks Xrds
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.106, -86.216

A tree was blown down into the road at 1108 Trammel Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781591, 781589.